Minnesota, 2019Flash Flooding in Minnesota, July 16, 2019
July 16, 2019 · NWS MPX · 4 events in 1 county or zone
Thunderstorms developed during the afternoon of Tuesday July 16th across southern Minnesota. A few storms developed over the Twin Cities metro area and produced torrential rainfall, and flash flooding around the west, and southwest side of the downtown Minneapolis area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the afternoon of Tuesday July 16th across southern Minnesota. A few storms developed over the Twin Cities metro area and produced torrential rainfall, and flash flooding around the west, and southwest side of the downtown Minneapolis area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 16, 2:55 PM CST, 57 minutes earlier.
Area forecast discussion, Jul 16, 2:55 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
355 PM CDT Tue Jul 16 2019
.SHORT TERM...(This evening through Wednesday night)
Issued at 300 PM CDT Tue Jul 16 2019
Short term concerns remain convective trends through the period.
Severe threat along with possible flash flood threat as well
mainly Wednesday afternoon/evening.
Iowa MCV has developed convection along a weak leftover boundary
over southern MN. Outflow from the established convection is
lifting across the southern portion of the metro and could work
into the metro this evening. Will have to keep a small PoP and
mention coverage term for isolated/scattered wording through this
evening. Expect this activity to wane through about 03z.
Overall 12Z HIRES models and latest available HRRR continue to
show development of another complex over South Dakota this
evening and racing to southwest MN by 12z WED. Will follow that
trend for now and hopefully see a decreasing trend or drop the
complex dropping farther to the south and exit the CWA during the
morning. Then redevelopment and location where this will take
place remains the main challenge. Will hold onto the high end PoPs
from the NBM especially Wednesday afternoon into Wednesday night.
It will all depend on what develops convectively overnight. The
12Z ECMWF holds off on overall development until the actual upper
trough moves in late Wednesday afternoon/Wednesday night. Also,
held onto the severe wording across the southern CWA for mainly
Wednesday afternoon/night.
Heavy rain/flash flood threat remains and will also depend on
where significant boundaries develop/remain so have opted to
forgo a flash flood watch for the CWA at the moment. Strong lift
and impressive moisture transport moving across the area with
PW's nearing 2 inches should still produce significant rainfall
rates, most likely 3-4 inches an hour once again.
Any overnight complex should exit to the east Wednesday night,
taking the severe/heavy rain threat with it.
.LONG TERM...(Thursday through Tuesday)
Issued at 253 PM CDT Tue Jul 16 2019
Hot and humid weather will continue through the end of the work
week, with Friday still looking to be the hottest day of the week.
By Thursday, the upper trough will have lifted north of the area.
A strengthening west to east jet will lift slightly north and
allow the thermal ridge to begin expanding northward across the
area. Southwesterly flow will persist Thursday and highs around 90
degrees with dew points climbing into the 70s will make for
another hot day.
The thermal ridge axis looks to move through late Thursday night
through Friday morning. Continued SSW flow will bring slightly higher
dew points northward with most guidance suggesting mid-70s are
reasonable. Temperatures in the lower 90s still look on track, so
heat index values should exceed 100 degrees during the day Friday.
For this weekend, Saturday looks to be the best chance to be dry
for most, although isolated thunder is possible given the unstable
airmass in place. A decent upper trough looks to drop in from the
northwest as the main upper jet streak shifts east of the Great
Lakes, which would bring our best chance for storms along an
approaching cold front as early as Saturday night. This cool front
will drop through overnight and lead to a cooler trend into early
next week. High pressure will build in from Canada behind the
front, with dew points likely falling into the 50s and daytime
highs maxing out in the 70s for the most part, but a few 80 degree
readings will be possible.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1235 PM CDT Tue Jul 16 2019
Scattered convection expected over south central MN associated
with weak surface boundary and north of the MCV riding across
Iowa. The front is forecast to sag slowly south into the evening.
At the moment, mention VCTS at KMKT and KEAU as the northern
extent of possible thunder. Could see complex over South Dakota
ride into western MN probably after 09z or so and mentioned that
possibility at KAXN/KRWF for now. Will continue overall VFR
trends with possible MVFR conditions developing after 12z Wed to
the west. Confidence is low enough to not include this issuance.
KMSP...
Convection expected to remain south of the filed this afternoon.
Otherwise VFR trend continues until possible Wed afternoon.
/OUTLOOK FOR KMSP/
Wed night...VFR/MVFR with TSRA likely. Winds SE 10 kts.
Thu...VFR. Winds light and variable.
Fri...VFR. Isolated TSRA. Winds SW 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
SHORT TERM...DWE
LONG TERM...SPD
AVIATION...DWE
Hazardous weather outlook, Jul 16, 11:25 AM CST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1225 PM CDT Tue Jul 16 2019
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171730-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1225 PM CDT Tue Jul 16 2019
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms will be possible this afternoon and
evening, mainly south of the Minnesota River Valley. Additional
thunderstorms are possible overnight tonight, mainly west of
Interstate 35. A few of the strongest storms this afternoon and
tonight could be severe with large hail and damaging wind gusts
being the primary threats. Locally heavy rainfall is possible with
any of the thunderstorms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a slight risk of severe thunderstorms Wednesday and
Wednesday night, with large hail, damaging wind gusts, and
isolated tornadoes possible. Locally excessive rainfall is also a
possibility with thunderstorms Wednesday and Wednesday night.
There is a chance for additional thunderstorms from late Thursday
though the weekend, with a few severe storms possible over that
time period along with locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed over south central
Minnesota this afternoon.
In the hours before
Special weather statement, Jul 16, 12:53 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
153 PM CDT Tue Jul 16 2019
MNC013-162015-
Blue Earth-
153 PM CDT Tue Jul 16 2019
...URBAN AND SMALL STREAM FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
Blue Earth...
* Until 315 PM CDT.
* At 151 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause urban and small stream flooding in
the area. One to one and half inches of rain has already fallen,
on top of saturated ground from yesterday's storms. Storms will
slowly move east of the area by 2:45 pm.
* Some locations that will experience flooding include...
Mankato, North Mankato, Eagle Lake, St. Clair, Good Thunder and
Skyline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4421 9386 4405 9384 4400 9410 4414 9411
CCS
Special weather statement, Jul 16, 2:52 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
352 PM CDT Tue Jul 16 2019
MNC053-123-162215-
Hennepin-Ramsey-
352 PM CDT Tue Jul 16 2019
...URBAN AND SMALL STREAM FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
Hennepin...Ramsey...
* Until 515 PM CDT.
* At 351 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause urban and small stream flooding in
the area. Around one inch of rain has already fallen.
* Some locations that will experience flooding include...
Minneapolis, St. Paul, Maplewood, Roseville, Falcon Heights,
Lauderdale, Univ Of Mn Minneapolis Campus, South Minneapolis and Mn
State Fair.
Additional rainfall of 1 to 2 inches are expected over the area with
this stationary thunderstorm. This additional rain will result in
minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4501 9309 4493 9309 4492 9328 4500 9328
BORGHOFF
Special weather statement, Jul 16, 3:50 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
450 PM CDT Tue Jul 16 2019
MNZ060-162215-
Hennepin-
450 PM CDT Tue Jul 16 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HENNEPIN COUNTY...
At 450 PM CDT, a strong thunderstorm was located over St. Louis Park,
or near Minneapolis. The storm is nearly stationary.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Minneapolis, Plymouth, Minnetonka, Edina, St. Louis Park, Golden
Valley, Hopkins, Wayzata and Medicine Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4501 9334 4493 9329 4489 9346 4499 9349
TIME...MOT...LOC 2150Z 084DEG 3KT 4496 9339
BORGHOFF
Flash Flood, Hennepin
- When
- July 16, 3:52 PM CST to 5:30 PM CST
- Where
- Hennepin County, 2.58 mi SW of Minneapolis to 2.27 mi ENE of St Louis Park
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 44.972, -93.315
Flash flooding occurred on the westbound lane of I-394, near Penn Avenue. Flood waters were up to 2 feet deep.
Flash Flood, Hennepin
- When
- July 16, 4:00 PM CST to 6:00 PM CST
- Where
- Hennepin County, 3.3 mi E of St Louis Park to 2.57 mi S of Minneapolis
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 44.944, -93.303
Numerous roads were flooded in the Uptown area of Minneapolis. Social media pictures indicated flood waters, nearly 3 feet high around the area.
Flash Flood, Hennepin
- When
- July 16, 4:05 PM CST to 5:30 PM CST
- Where
- Hennepin County, 2.44 mi E of St Louis Park to 2.81 mi E of St Louis Park
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 44.952, -93.320
Flash flooding with up to two feet of water on Lake Street near Lake Calhoun.
Flash Flood, Hennepin
- When
- July 16, 4:05 PM CST to 5:30 PM CST
- Where
- Hennepin County, 2.6 mi SSE of Minneapolis to 2.56 mi SSE of Minneapolis
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 44.964, -93.265
Flash flooding, with water up to two feet deep, occurred near I-94, and I-35W.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Mississippi, July 16, 2019$753,000 · EF0 · 2 events
- Lightning Strike in North Carolina, July 16, 2019$500,000 · 1 event
- Flash Flood and Flood in Michigan, July 16, 2019$250,000 · 2 events
- Hail and Damaging Winds in South Dakota, July 16 to 20, 20192 in hail · 63 events
- Heat in Texas, July 16 to 17, 20192 injured · 34 events
- Damaging Winds in New York, July 16, 2019$55,000 · 50 kt wind · 7 events
- Damaging Wind and Lightning Strike in Wyoming, July 16, 2019$50,000 · 55 kt wind · 2 events
- Lightning Strike in Florida, July 16, 2019$50,000 · 1 event
- Flash Flood and Flood in South Dakota, July 16 to 17, 2019$40,000 · 2 events
- Flash Flooding and Heavy Rain in Arkansas, July 16, 201914 events
- Flood in South Dakota, July 16 to 17, 2019$15,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 16, 20197 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827221, 827225, 827222, 827223.